Wyoming, 2025

Damaging Wind in Wyoming, September 9, 2025

September 9, 2025 · NWS RIW · 1 event in 1 county or zone

Moisture moving in from the southwest and a passing shortwave brought thunderstorms to portions of Wyoming. One thunderstorm between Meeteetse and Cody produced a 60 mph wind gust at the Dry Creek RAWS site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Moisture moving in from the southwest and a passing shortwave brought thunderstorms to portions of Wyoming. One thunderstorm between Meeteetse and Cody produced a 60 mph wind gust at the Dry Creek RAWS site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 9, 2:31 PM MST, 4 hours 15 minutes earlier. Its key messages:

  • Showers and thunderstorms through the afternoon will mainly be focused across western WY (25 to 50% chances) with 15 to 30% chances of showers and storms across the rest of the region through the evening. Gusty winds 25 to 35 mph are the main threat with these showers and storms.
  • Widespread elevated fire weather conditions are expected along the Rock Springs to Casper Wind Corridor Wednesday and Thursday, with focus on stronger winds Wednesday and Thursday.
  • Afternoon and evening showers and thunderstorms are expected again Wednesday through Friday. Isolated stronger storms are possible on Thursday (10 to 15% chance).
  • A weather system looks to bring cooler and wetter weather to the region Friday and Saturday.
Area forecast discussion, Sep 9, 2:31 PM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
331 PM MDT Tue Sep 9 2025

.KEY MESSAGES...

- Showers and thunderstorms through the afternoon will mainly be
  focused across western WY (25 to 50% chances) with 15 to 30%
  chances of showers and storms across the rest of the region
  through the evening. Gusty winds 25 to 35 mph are the main
  threat with these showers and storms.

- Widespread elevated fire weather conditions are expected along
  the Rock Springs to Casper Wind Corridor Wednesday and
  Thursday, with focus on stronger winds Wednesday and Thursday.

- Afternoon and evening showers and thunderstorms are expected
  again Wednesday through Friday. Isolated stronger storms are
  possible on Thursday (10 to 15% chance).

- A weather system looks to bring cooler and wetter weather to
  the region Friday and Saturday.

&&

.UPDATE...
Issued at 1238 PM MDT Tue Sep 9 2025

A wave of weak showers continues to move across the Divide as of
1200L. The associated cloud cover has helped stabilize things thus
far, and CAMs have backed off on shower and thunderstorm chances for
the afternoon. There has been enough clearing west of the Divide,
that with help of the terrain, expect to see convective development
towards the middle part of the afternoon. CAMs have been fairly
consistent with a cluster of showers and storms developing along the
western WY terrain by around 1400L, and spreading across much of
western WY by 1500-1600L. Gusty winds 25 to 35 mph would be the
primary concern with these showers and storms, but an isolated
stronger storm producing small hail (peas to dimes) cannot be ruled
out.

As this activity pushes across the Divide later in the afternoon/
evening, a few weak showers and storms are possible to sustain east
of the Divide, and will be primarily outflow driven. Lingering
shower and thunderstorm activity should wane quickly towards sunset,
once diurnal heating is lost. A few outflow driven showers and weak
storms could continue across portions of northern WY and western WY
overnight, but chances are generally less than 10%.

Wednesday generally looks quieter in terms of shower and
thunderstorm chances, but elevated fire weather conditions continue
to look likely (70% confidence) across the Wind Corridor from Rock
Springs through Casper. RHs for Thursday have notably come in wetter
with the latest model runs, so despite the wind continuing on
Thursday, the fire weather concern looks to primarily be focused to
Wednesday.

&&

.DISCUSSION...
Issued at 120 AM MDT Tue Sep 9 2025

An upper level low has moved onshore near the CA/OR border earlier
Monday evening and is expected to dig southward over northern CA
through the day today. This will cause a ridge axis over the Cowboy
State to amplify and gradually shift eastward through the day. This
eastward shift will allow the winds aloft to turn more
southwesterly. Showers and thunderstorms over portions of UT will
continue to move toward the northeast and look to reach southern
Lincoln County and the Flaming Gorge area around 09Z. These showers
will continue to trek northeast across the Upper Green River Basin
and portions of Sweetwater County through the rest of the morning.
Little to no impacts are expected, other than isolated lightning
strikes. Additional showers and thunderstorms will be widely
scattered (20-30% chance) across the forecast area this afternoon,
as additional shortwaves move over the area. The Absaroka and
northern end of the Wind River Mountains, as well as the Cody
Foothills, will have the better chances. The showers and storms from
these areas will move over the Bighorn Basin this evening through
06Z Wednesday. Wind gusts of 35 to 45 mph, small hail and lightning
will be the main threats. Any smoke that made its way into the
forecast area Monday will once again get pushed northward out of the
area through the day.

This overall pattern will continue Wednesday and Thursday, as the
upper level low slowly rotates over portions of OR, CA, NV and ID.
The southwest flow aloft will continue over the Cowboy State, as a
high develops over the TX Panhandle and strengthens the ridge over
the Plains. These winds will usher in more drier air once again and
set up a pseudo-dryline over eastern portions of Johnson/Natrona
counties Wednesday afternoon. Any convection looks to be confined to
western portions of the state along and west of a Kemmerer-to-Cody
line and be widely scattered (20% chance) through the afternoon and
overnight hours. Elevated fire weather conditions will be in place
Wednesday and Thursday, with gusts up to 30 mph each afternoon. RH
values are expected to stay above critical thresholds (15%), but
will still be low in the 18 to 25% range. Showers and thunderstorms
will once again develop across areas west of the Divide Thursday
afternoon, as a leeside low develops over southern MT and the
associated cold front leads to the convection over western portions.
Wind gusts of 40 to 55 mph, small hail and lightning will be the
main threats through the afternoon and evening.

Isolated showers will remain possible over western portions Thursday
night into Friday morning, as the eastern fringes of the upper low
approach. Temperatures will be 5 to 10 degrees cooler Friday, as a
result of this low. Cloud cover will certainly aid in these cooler
temperatures. Precipitation chances will quickly increase over much
of the CWA Friday afternoon, as a portion of the low rounds the base
of the trough and moves northward. Precipitation will continue
through the overnight hours, as the low moves over southern and
eastern portions of MT by 12Z Saturday. Precipitation chances will
be varied Saturday, as the low stays in MT and a trough rotates
around the low and moves eastward over the forecast area.
Temperatures will remain on the cool side with highs in the 60s west
of the Divide and lower to middle 70s east of the Divide. Freezing
temperatures could occur for portions west of the Divide Friday and
Saturday nights in the more cold prone locations, like Cokeville and
Bondurant. Sunday looks to remain mainly dry and seasonal, with
isolated showers and storms possible over far southwestern portions
late in the afternoon.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 330 PM MDT Tue Sep 9 2025

VFR conditions through the period, with lessening winds through this
evening. Lingering showers and storms occur through the first few
hours of the period, with PROB30 groups to indicate timings. Any
shower or storm could produce a gust up to about 40kts.

Wednesday morning, a generally southerly wind increases across the
area. Wind gusts will start to pick up late morning. All sites are
expected to have gusty winds 20 to 30 knots through Wednesday
afternoon. Convection will be more limited compared to Tuesday. Only
KCOD has a PROB30 group included at this time.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Hensley
DISCUSSION...LaVoie
AVIATION...Wittmann
Hazardous weather outlook, Sep 9, 12:25 AM MST, 18 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
125 AM MDT Tue Sep 9 2025

WYZ001>020-022>030-101130-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
125 AM MDT Tue Sep 9 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Showers and thunderstorms over southwestern portions this morning
will continue to move northeast through the day. Additional showers
and thunderstorms will occur across the forecast area this afternoon
and evening. Wind gusts of 35 to 45 mph, small hail and lightning
will be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...Showers and thunderstorms will be possible
each afternoon and evening, mainly over areas west of the Divide.
Wind gusts of 40 to 55 mph, small hail and lightning will be the
main threats. Elevated fire weather conditions expected each day.

Friday and Saturday...Widespread precipitation expected by Friday
afternoon and continuing through the overnight hours. Showers and
isolated thunderstorms possible over northern and western portions
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Riverton/Lander radar (KRIW), 143 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
September 9, 6:46 PM MST
Where
Park County, 11.75 mi N of Meeteetse
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
44.319, -108.896

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294301.